Massachusetts, 2018

Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018

August 11 to 12, 2018 · NWS BOX · 14 events in 4 counties and zones

A cold front stalled over Southern New England on the 11th. Low pressure from the Midwest then moved slowly east along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front stalled over Southern New England on the 11th. Low pressure from the Midwest then moved slowly east along the front. The weather system drew upon warm and very humid air to create showers with local downpours, resulting in rainfall amounts of two to five inches in Northern Massachusetts on August 11th and 12th. An exceptionally powerful downpour left 8.15 inches in the city of Lynn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 12:51 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 12:51 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
151 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will meander in the vicinity of southern New
England this weekend into early next week . While this entire
period will not be a washout, there will be showers and isolated
thunderstorms at times which will bring heavy rainfall. A cold
frontal passage will probably bring at least a brief break in
the wet weather sometime late Wednesday into part of Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
* Localized flash flood threat today and tonight
* Isolated severe weather threat is low...but non-zero

150 PM update...

Numerous showers moving across SNE with some localized heavy
rainfall. Looking upstream showers and thunderstorms with very
heavy rain across NJ/eastern PA and the waters south of LI.
This is where environment is rather unstable with SBCAPES
2000-3000 J/kg. Will have to watch this area closely as it
lifts to the NE. SBCAPES up to 1500 J/kg along the south coast.
Hi-res guidance continues to struggle with pinpointing where
heaviest rain will fall but do indicate potential for localized
3-4 inch amounts.

Warm front has not moved today and remains near the south coast.
Will have to monitor any storms that develop near this
boundary. Some storms south of LI have had rotation and while
threat is low across SNE, given the boundary and tropical
environment with low LCLs, this will be closely monitored with
highest risk across RI and SE MA and adjacent coastal waters.

&&

.SHORT TERM /SUNDAY/...
Sunday...

Another shortwave...coupled with plenty of moisture and some
instability will result in more scattered showers/isolated
thunderstorms with locally heavy rainfall. Not sure if activity
will be as numerous as today and tonight though...as there will
be less low level convergence and a weak LLJ. Instability though
should be a bit higher...so any heavier showers/iso t-storms
that develops will be capable of producing heavy rainfall/localized
flooding. High temperatures will be well up into the 70s to
near 80.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview and model preferences...
Relatively high confidence in the forecast through about Wed as
guidance retains fair agreement through this period. Beyond
this period, the interaction between the lingering cutoff
shifting E across New England will be interacting with the
remnants of the vortex off the PACNW at this time. There are
fairly substantial disagreements between these opening waves, so
forecast confidence wanes through the late week/early weekend.
A consensus blend of guidance still works throughout the long
term because even as confidence dissipates a blend will account
for most potential solutions.

Overall, the mid term period is defined by a slow, eastward
meandering cutoff aloft. The core of this airmass is about -12C
at H5. With PWATs averaging between 1.50-2.00 inches diurnally
driven SHRA/TSRA are likely most days, save for maybe late Sun-
Mon during which there is a slight increase in mid and upper lvl
heights. Otherwise, after brief meso-riding Wed-Thu, the
somewhat unstable pattern persists even as flow becomes zonal
with several shortwaves rotating through.

Temps/humidity...
Easterly flow will draw air off the Gulf of Maine, where SSTs
are in the low-mid 70s. This should limit the ability to fully
mix out the H85 temps around +16C, keeping highs in the mid 70s
to around 80, especially through Wed. Rising dwpts within a high
moisture-content airmass will lead to humid conditions and mild
mins, mainly in the mid 60s to low 70s. The slight ridging, as
zonal jet shifts N allows for some warming late week, especially
as low lvl flow veers to the S, which will allow highs to
return to near or above normal, but with the continuation of
moderately high dwpts and the cooler drier air remains trapped
by the jet to the N.

Precipitation...
At this time, no particular day is a washout. However, with
high probabilities of both PWATs greater than 1.50 inches and
diurnal CAPE values greater than 1000j/kg, it is likely that
each Sun through Tue will feature a risk for SHRA/TSRA peaking
during the afternoon and evening hours. This will be enhanced by
modest difluence on the NE periphery of the cutoff low pres. By
Wed, it appears there could be some wrap around precip in the
developing conveyor of stacked low pres, even as it weakens.
Although there is likely to be a lull as the pattern reloads and
becomes meridional late week, the timing may be off a bit.
Then, late week, will need to monitor an open shortwave
development of convection, then sfc low pres near the
Mississippi valley, which will tap Gulf of Mexico moisture and
advect it NE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Through tonight...Moderate confidence.
Highly variable conditions across SNE at 18z with MVFR/IFR in
the interior with VFR SE New Eng coast. Trend will be for
lowering cigs into the evening with widespread MVFR/IFR expected
tonight. Numerous showers and isold across SNE into the
evening, then may see a lull in the activity overnight.

Sunday...Moderate confidence.
MVFR/IFR conditions improving to VFR in the afternoon, but areas
of MVFR lingering along the coast. Continued risk for scattered
showers/t-storms with brief lower conditions.

Sunday night...Moderate confidence.
Widespread MVFR/IFR conditions developing with areas of fog.
Chance of showers/isold t-storm.

KBOS Terminal...Moderate confidence. Uncertainty is timing of
heavier showers and isolated t-storm risk.

KBDL Terminal...Moderate confidence. Uncertainty is timing of
heavier showers and isolated t-storm risk.

Outlook /Monday through Wednesday/...

Monday through Tuesday: Mainly VFR, with local IFR possible.
Chance SHRA, isolated TSRA, patchy BR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Today through Sunday...High confidence. Winds/seas will remain
below small craft advisory thresholds with a weak boundary in
the vicinity. Main issue will be locally lower vsbys in heavier
showers/isolated t-storms. There is even a low risk for a brief
waterspout this morning/afternoon.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Monday: Winds less than 25 kt. Chance of
rain showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.TIDES/COASTAL FLOODING...
We issued a coastal flood advisory for the eastern MA coast for
tonight/s late night high tide /around midnight/. We have a
very high astro tide of 12.2 in Boston with light easterly
flow. We had close to a half foot storm surge during last
evening/s high tide which was 0.2 lower. Therefore...feel we
should see brief minor coastal flooding of the typically
vulnerable shore roads and felt it warranted an advisory.

Probably will need another coastal flood advisory for the very late
Sunday night high tide cycle as Boston still has a 12.1 astro
high tide with light easterly flow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ002>004.
MA...Flash Flood Watch through Sunday morning for MAZ002>021-026.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Sunday for MAZ007-015-016-019-022-024.
RI...Flash Flood Watch through Sunday morning for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...KJC
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...KJC/Doody
MARINE...Frank/Doody
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 11, 2:20 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
320 AM EDT Sat Aug 11 2018

CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001>007-120730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
320 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-120730-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
320 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ022-024-120730-
Barnstable MA-Nantucket MA-
320 AM EDT Sat Aug 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk for localized flash flooding today into tonight as
heavy showers and isolated thunderstorms develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ023-RIZ008-120730-
Dukes MA-Block Island RI-
320 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk for localized flash flooding into tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ230>237-250-251-254>256-120730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
320 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 11, 1:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
212 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HEAVY RAIN       CARVER                  41.88N  70.77W
08/11/2018  M2.11 INCH       PLYMOUTH           MA   AMATEUR RADIO

0619 AM     FLOOD            TAUNTON                 41.90N  71.09W
08/11/2018                   BRISTOL            MA   AMATEUR RADIO

            SECTION OF COUNTRY STREET - SIGNIFICANT STREET FLOODING

0629 AM     HEAVY RAIN       WEST WAREHAM            41.79N  70.76W
08/11/2018  M2.59 INCH       PLYMOUTH           MA   AMATEUR RADIO

0139 PM     HEAVY RAIN       EAST BRIDGEWATER        42.03N  70.96W
08/11/2018  M1.77 INCH       PLYMOUTH           MA   GENERAL PUBLIC

&&

EVENT NUMBER BOX1804378
EVENT NUMBER BOX1804379
EVENT NUMBER BOX1804380
EVENT NUMBER BOX1804381

LEC

The radar

The Boston radar (KBOX), 83 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

9 flood, 5 flash flood. Local standard time, as filed.

Flood, Essex

When
August 11, 1:55 PM EST to 4:00 PM EST
Where
Essex County, 1.46 mi SSW of Lawrence to 1.42 mi SSW of Lawrence
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.700, -71.161

At 1:55 PM EST, two cars were trapped in flooding at the intersection of Market Street and Parker Street in Lawrence.

Flood, Worcester

When
August 11, 6:03 PM EST to 9:00 PM EST
Where
Worcester County, 0.63 mi WNW of West Boylston to 0.79 mi W of West Boylston
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.374, -71.791

At 6:03 PM EST, Crescent Street was flooded and impassable.

Flood, Suffolk

When
August 12, 6:30 AM EST to 9:30 AM EST
Where
Suffolk County, 0.86 mi SSE of Charlestown to 1.81 mi S of Charlestown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.368, -71.067

At 6:30 AM EST, Storrow Drive near U.S. Route 1 was flooded and impassable, with a car trapped in the floodwaters. At 6:33 AM EST, Storrow Drive was also flooded and impassable in the Lagoon area along the Back Bay; cars were driving across the median to avoid the flooding. At 6:40 AM a car was trapped in floodwaters under the Massachusetts Avenue bridge. At 6:49 AM Heath Street was flooded and impassable.

Flood, Middlesex

When
August 12, 6:38 AM EST to 9:00 AM EST
Where
Middlesex County, 0.25 mi ENE of East Everett to 0.29 mi ENE of East Everett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.402, -71.046

At 6:38 AM EST a car was trapped in floodwaters on Vale Street at Boston Street in Everett.

Flood, Middlesex

When
August 12, 6:46 AM EST to 10:00 AM EST
Where
Middlesex County, 0.94 mi SSE of Cambridge
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.357, -71.093

At 6:46 AM, Memorial Drive in Cambridge was flooded and impassable at Massachusetts Avenue. Multiple cars were trapped in floodwaters.

Flood, Middlesex

When
August 12, 7:20 AM EST to 10:15 AM EST
Where
Middlesex County, 0.47 mi SW of Wellington to 0.76 mi SSW of Wellington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.395, -71.086

At 7:20 AM EST, a car was trapped in floodwaters in the Mystic Avenue underpass of the McGrath Highway.

Flood, Essex

When
August 12, 7:52 AM EST to 10:00 AM EST
Where
Essex County, 0.39 mi SW of Devereux to 0.27 mi SW of Devereux
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.496, -70.876

At 752 AM EST, West Shore Drive in Marblehead was flooded and impassable near the Tower School.

Flood, Middlesex

When
August 12, 8:00 AM EST to 10:00 AM EST
Where
Middlesex County, 1.13 mi WNW of Oak Grove to 1.23 mi W of Oak Grove
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.458, -71.090

At 8 AM EST, Woodland Road in Stoneham was flooded and impassable.

Flood, Middlesex

When
August 12, 8:22 AM EST to 10:00 AM EST
Where
Middlesex County, 0.64 mi NNW of Farm Hill to 1.16 mi NNW of Farm Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.489, -71.104

At 8:22 AM EST, a car was trapped in floodwaters on Oak Street in Stoneham.

Flash Flood, Essex

When
August 12, 9:12 AM EST to 1:00 PM EST
Where
Essex County, 0.57 mi SW of Carletonville to 1.12 mi ESE of South Peabody
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.513, -70.907

At 9:12 AM EST, Highland Avenue in Salem near Walmart was impassable due to flooding. |At 9:22 AM EST, a portion of the O'Keefe Sports Complex parking lot at Salem State University was flooded and unusable. At 10:58 AM EST, the area in front of Salem Hospital was closed due to flooding. The hospital was not accessible and was placed on diversion until the flooding subsided.

Flash Flood, Essex

When
August 12, 9:16 AM EST to 1:00 PM EST
Where
Essex County, 0.56 mi SSE of Lynn to 0.38 mi N of East Saugus
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.463, -70.946

At 9:16 AM EST, cars on Monroe Street in Lynn were floating in the street. At 9:18 AM EST, water was rising in a building on Monroe Street, causing people to stand on chairs. At 9:31 AM cars were trapped in flood waters on Chatham Street under a bridge; the road was impassable. At 10:03 AM the basement door to a building on Union Street had collapsed due to the flooding, and water was pouring in. At 10:18 AM, large sections of Boston Street in Lynn were flooded and impassable, and several cars were trapped in the floodwaters. At 10:32 AM state route 107 on the Lynn/Salem border was closed due to flooding. At 10:59 AM EST, manhole covers were reported coming off the road on Seymour Avenue. A car was trapped in three feet of water on Wilfred Street; the road was impassable. At 11:42 AM EST, street flooding on Erie Street reached several feet.

Flash Flood, Essex

When
August 12, 9:18 AM EST to 1:00 PM EST
Where
Essex County, 0.68 mi W of Salem Maritime Nhs to 0.29 mi NE of Salem Maritime Nhs
Cause
Heavy Rain
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
42.522, -70.933

At 9:18 AM EST, Walnut Street in Peabody was closed due to flooding. At 9:36 AM EST, Spring Street was closed due to flooding. At 9:41 AM EST Oak Street was closed due to flooding; a car was trapped in the parking lot of the Elks Lodge on Oak Street. At 9:42 AM train tracks were flooded near Howley Street and Proctor Brook; the water level was six inches below the bridge. Also, Tremont Street and Foster Street were closed due to flooding with several cars trapped in the waters. By 9:48 AM nearly two feet of water was reported on Walnut Street with two cars trapped on the road. At 10:02 AM EST, Margin Street near Sheldon Road was flooded and closed.

Flash Flood, Essex

When
August 12, 9:50 AM EST to 12:00 PM EST
Where
Essex County, 0.39 mi NNE of North Saugus to 0.58 mi ENE of North Saugus
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.505, -71.017

At 9:50 AM EST, several cars were trapped in floodwaters on U.S. Route 1 northbound in Lynnfield northwest of Walden Pond.

Flash Flood, Essex

When
August 12, 10:33 AM EST to 1:00 PM EST
Where
Essex County, 1.53 mi E of West Peabody to 0.18 mi N of South Peabody
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.530, -70.970

At 10:33 AM EST, Quail Road in South Peabody was closed due to flooding. At 10:52 AM EST, Lynnfield Street was closed due to flooding. At 11:07 AM EST, a car was reported trapped in floodwaters on Lynnfield Street. At 11:14 AM a car was trapped in floodwaters on Lake Street near U.S. Route 1; Lake Street was reported closed soon after. At 11:33 AM EST, a house on Batchelder Avenue was reported to have 4 feet of water in the basement.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780606, 780608, 780587, 780592, 780595, 780597, 780598, 780600, 780604, 780566, 780573, 780576, 780581, 780584.